South Dakota, 2010Flash Flood in South Dakota, July 29 to 30, 2010
July 29 to 30, 2010 · NWS ABR · 1 event in 1 county or zone
Training thunderstorms brought very heavy rains of 5 to 10 inches to southeast Hand county resulting in flash flooding. Many area roads and crops were flooded for several hours from the late evening and into the morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Training thunderstorms brought very heavy rains of 5 to 10 inches to southeast Hand county resulting in flash flooding. Many area roads and crops were flooded for several hours from the late evening and into the morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 29, 8:52 PM CST, 5 minutes earlier.
Area forecast discussion, Jul 29, 8:52 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
952 PM CDT THU JUL 29 2010
.UPDATE...
LLJ SHRAS/TSRAS WILL CONTINUE TO DEVELOP AND LIFT NORTHEAST THROUGH THE
NIGHT AFFECTING MAINLY CENTRAL SD THROUGH NORTHEAST SD AND WEST
CENTRAL MN. HEAVY RAIN ALONG WITH SOME FLOODING IS POSSIBLE.
ALREADY HAD REPORTS OF 2 TO 4 INCHES IN SOUTHEAST HAND COUNTY THIS
EVENING. NORTH CENTRAL SD WILL PROBABLY ESCAPE MOST OF THE
RAINFALL. UPDATED FORECAST.
&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
A COMPLEX WEATHER PATTERN IS EXPECTED OVER THE NEXT 12 TO 18 HOURS.
AS OF 19Z...LIGHT SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO
REDEVELOP WITHIN A NARROW RIBBON OF INSTABILITY. THE INSTABILITY
AXIS RUNS FROM NW SD...SE TOWARDS NE NEBRASKA. ONCE CONVECTION
MOVES EAST...AWAY FROM THE BEST INSTABILITY...THEY BEGIN TO
WEAKEN TO MOSTLY LIGHT SHOWERS. WHILE THE LATEST DAY ONE OUTLOOK
FROM SPC DOES HAVE A LARGE PORTION OF SOUTH DAKOTA UNDER A SLIGHT
RISK...BELIEVE THE ATMOSPHERE WILL REMAIN FAIRLY STABLE FROM EAST
OF HIGHWAY 83...AND NORTH OF HIGHWAY 14. SKIES ARE BEGINNING TO
CLEAR WEST OF HIGHWAY 83...WHICH SHOULD ALLOW FOR THE LOW LEVEL
LAPSE RATES TO STEEPEN. HOWEVER...GIVEN THE AMOUNT OF MID LEVEL
MOISTURE...IT REMAINS UNCLEAR IF SEVERE STORMS WILL BE ABLE TO
DEVELOP LATER THIS AFTERNOON OVER THE WESTERN DAKOTAS. THE 18Z
GOES SOUNDER DPI TOTAL PWATS DOES SHOW MOISTURE WRAPPING CLOCKWISE
AROUND A MID/UPPER LEVEL HIGH WHICH IS SITUATED OVER EAST TEXAS.
THE HIGHEST PWATS...ACCORDING THE GOES SOUNDER IS LOCATED OVER THE
EASTERN DAKOTAS AND POINTS SW TOWARDS THE FOUR CORNERS REGION.
BECAUSE OF THE POOR SEVERE WEATHER ENVIRONMENT...HAVE TRIMMED BACK
ON THE SEVERE WORDING IN THE GRIDS TO LOCATIONS ALONG AND WEST OF
THE MISSOURI RIVER.
WHILE THE SEVERE THREAT IS NOT ALL THAT GOOD...THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL STILL LOOKS POSSIBLE. PWATS REMAIN PRETTY
HIGH DURING THE OVERNIGHT HOURS...AND WHEN COMBINED WITH A SLOW
STORM MOTION...AROUND 10 KNOTS SHOULD RESULT IN HEAVY RAIN. WILL
FOR GO ISSUING A FLASH FLOOD WATCH DO TO THE BELIEF THAT THE
HEAVIEST PCPN BAND WILL FORM A BIT SOUTH OF THE CWA.
BEHIND THIS STORM SYSTEM...THE OVERALL FLOW PATTERN BECOMES
NORTHWEST ORIENTATED...WITH H7-H5 RH VALUES FALLING BELOW 35
PERCENT. THERE WILL BE SOME LEFT OVER MOISTURE AND INSTABILITY IN
THE EASTERN DAKOTAS THAT CONVECTION MAY DEVELOP DURING THE
AFTERNOON HOURS ON FRIDAY.
THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE SATURDAY
NIGHT...MAINLY FOR LOCATIONS ALONG THE ND/SD BORDER. AN AREA OF
LOW PRESSURE WILL BE SITUATED OVER EASTERN MONTANA...WITH A DECENT
LLJ AHEAD OF THE LOW. THE MAIN QUESTION WILL BE THE STRENGTH OF
THE CAP.
.LONG TERM...SUNDAY THROUGH WEDNESDAY
GLOBAL NUMERICAL MODEL SOLUTIONS IN GOOD AGREEMENT ON SUNDAY IN REGARD
TO A SHORT- WAVE TROUGH SKIRTING EASTWARD ALONG THE MT-CANADIAN
BORDER. WARM FRONTAL POSITION CONTINUES TO BE TOO FAR NORTH
COMPARED TO PREVIOUS SYSTEMS AND WIDESPREAD CONVECTIVE COVERAGE
WILL REMAIN IN ND. MADE LITTLE CHANGE TO POPS SUNDAY WHICH
FOCUSES THE BEST THUNDERSTORM CHANCES OVER THE NORTHERN CWA.
ASSOCIATED COLD FRONT PROGGED TO TRACK ACROSS THE REGION SUNDAY
INTO SUNDAY NIGHT. EST CHANCES FOR PRECIP/THUNDERSTORMS MAY BE WHEN THE LOW
LEVEL JET GETS GOING (APPROX. 40-45KTS) SUNDAY EVENING ACROSS THE
EASTERN THIRD OF THE CWA. LATEST GFS...HOWVER...HAS +14-15C AT 700
MB...WHICH WOULD GREATLY INHIBIT THUNDERSTORM POSSIBILITIES. NAM
NOT QUITE AS WARM BUT TRENDING SOMEWHAT WARMER. WILL HAVE TO KEEP
A CLOSE EYE ON THIS MID-LEVEL WARM TONGUE...AND LOWER PRECIP
CHANCES IF THE MODELS CONTINUE TO REMAIN SO WARM AT H7. SHORT- WAVE
TROUGH MOVES EASTWARD ALONG THE ND-CANADIAN BORDER...AND EAST OF THE
REGION BY MID-DAY MONDAY. KEPT MAINLY DRY CONDITIONS MOST AREAS
MONDAY AND MONDAY NIGHT AS A RESULT. SURFACE HIGH SHIFTS EAST OF
THE AREA LATE MONDAY NIGHT WITH THE SOUTHEAST SURFACE AND NEAR
SURFACE FLOW RETURNING DEEP GULF MOISTURE THE THE CWA FOR LATE-DAY
TUESDAY.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
VFR/MVFR CEILINGS ARE EXPECTED TO AFFECT ALL TAF LOCATIONS TONIGHT.
OTHERWISE...SHRAS/TSRAS SHOULD AFFECT ABR AND ATY THROUGH THE
NIGHT IN THE VICINITY OR AT THE STATION. ATY HAS THE BEST CHANCE
OF BEING AFFECTED. WILL WATCH DEVELOPMENT ON RADAR AND AMEND IF
NECESSARY. OTHERWISE...THE CLOUDS WILL BREAK UP ON FRIDAY WITH VFR
CONDITIONS THROUGH THE DAY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
UPDATE...MOHR
SHORT TERM...SD
LONG TERM...CHURCH
AVIATION...MOHR
WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 29, 4:17 AM CST, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
517 AM CDT THU JUL 29 2010
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
517 AM CDT THU JUL 29 2010 /417 AM MDT THU JUL 29 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
REGION TODAY AND TONIGHT. A FEW OF THOSE STORMS COULD BE SEVERE
WITH HAIL AND STRONG WINDS. ALSO...LOCALLY HEAVY RAIN WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE PERIOD...ESPECIALLY IN
THE EVENING AND OVERNIGHT HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT...ESPECIALLY
OVER CENTRAL SOUTH DAKOTA.
TDK
In the hours before
Local storm report, Jul 29, 8:18 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
918 PM CDT THU JUL 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HEAVY RAIN 4 E DANFORTH 44.25N 98.80W
07/29/2010 E2.00 INCH HAND SD PUBLIC
OVER 2 INCHES OF RAIN, DITCHES FULL
&&
NWSLocal storm report, Jul 29, 8:37 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
937 PM CDT THU JUL 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HEAVY RAIN 3 ENE DANFORTH 44.27N 98.83W
07/29/2010 E4.00 INCH HAND SD EMERGENCY MNGR
2-4 INCHES HAS FALLEN IN THE AREA SINCE THIS AFTERNOON.
&&
NWSFlash Flood, Hand
- When
- July 29, 8:57 PM CST to July 30, 5:00 AM CST
- Where
- Hand County, 8.19 mi WNW of Danforth to 10.06 mi WSW of Danforth
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 44.300, -99.030
Many roads were flooded by very heavy rains of 5 to 10 inches in southeast Hand county including Highway 45.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Mississippi, July 29 to 31, 20101 death · 22 events
- Heat in Tennessee, July 29 to 31, 20101 death · 20 events
- Heat in Illinois, July 29, 20101 death · 1 event
- Hail and Damaging Wind in South Dakota, July 29, 2010$1.6 million · 2.5 in hail · 6 events
- Hail and Damaging Winds in South Dakota, July 29, 2010$1.5 million · 1 in hail · 3 events
- Tornado and Dust Storm in Arizona, July 29, 20101 injured · $64,000 · EF1 · 10 events
- Hail and Damaging Winds in North Carolina, July 29, 2010$303,000 · 1 in hail · 7 events
- Hail and Damaging Winds in North Dakota, July 29, 2010$178,000 · 2.5 in hail · 17 events
- Flash Flooding and Heavy Rain in South Dakota, July 29 to 30, 2010$250,000 · 6 events
- Hail and Damaging Winds in Virginia, July 29, 2010$60,000 · 1 in hail · 28 events
- Lightning Strikes in Florida, July 29, 20101 injured · $45,000 · 3 events
- Damaging Winds in Tennessee, July 29 to 31, 2010$60,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250780.